Missouri, 2018

Tornadoes and Flash Flooding in Missouri, April 13, 2018

April 13, 2018 · NWS SGF · 25 events in 8 counties and zones

A strong cold front and associated spring storm system produce severe thunderstorms with very large hail and several tornadoes across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$440,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front and associated spring storm system produce severe thunderstorms with very large hail and several tornadoes across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 13, 2:26 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 13, 2:26 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
326 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday Night)
Issued at 234 PM CDT Fri Apr 13 2018

Thunderstorms have begun to fire along a dryline situated over
eastern Kansas which is in advance of an upper level system
currently moving into western Kansas. Ahead of the front...strong
southerly winds are bringing in ample quantities of Gulf moisture
and associated instability. Ahead of the dryline within the warm
sector...there is still a bit of a cap...however...the 18z KSGF
sounding has lost about 6-7 C off of the 12z sounding.

Right now...large hail and wind will be the primary threat
although given the amounts of instability and shear...an isolated
tornado can not be ruled out either. Storms should be entering the
CWA by late afternoon but models are hinting that severe storms
could become more scattered after sunset.

The front and rain push through the area overnight with winds
veering around to a more westerly direction. With the frontal
passage...temperatures will be much cooler on Saturday with highs
generally in the 50s. As the upper low pushes through Saturday
night...could see some residual moisture wrap around in the cold
air. With low temperatures in the low 30s overnight Saturday...might
see a very light wintry mix during the overnight hours.

.LONG TERM...(Sunday through Friday)
Issued at 234 PM CDT Fri Apr 13 2018

As this system exits the region on Sunday...upper level ridging
begins to build back over the area. Sunday will be the coldest day
of the period with highs not climbing out the 40s. Winds begin to
back around to the south on Monday which will signal the start of
the next warming trend. By Tuesday...highs should once again be
back into the 70s and then remain in the 60s the remainder of the
week. The next chance of rain approaches the area by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1157 AM CDT Fri Apr 13 2018

Had some showers and a few thunderstorms develop over the TAF
sites earlier this morning but these have since moved out of the
area. This activity will redevelop later this afternoon around 21z and
exit the TAF sites anyway around 04z. In addition...strong and
gusty southerly winds will also persist through the afternoon.

Once the dry slot moves in...ceilings will lift and winds will
relax a bit and become southwesterly.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CDT this evening for MOZ066>068-077>080-
     088>091-093>095-101>103.

KS...Wind Advisory until 6 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Apr 13, 2:50 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
350 PM CDT Fri Apr 13 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
350 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Windy conditions will continue through early this evening with
  southerly winds of 25 to 35 mph with gusts to near 45 mph in
  southwest Missouri and southeastern Kansas.

  Strong to severe thunderstorms will be possible through the
  evening hours across the area. Some of the more intense supercell
  thunderstorms may produce hail up to the size of baseballs,
  damaging wind gusts up to 70 mph and isolated tornadoes. Any line
  segments that move to the north and northeast will be capable of
  producing damaging winds and isolated tornadoes. Supercell
  thunderstorms will be the more common storm mode west of US
  Highway 65 with line segments more favored east of US Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Another freeze is possible Saturday night however chances are
  higher Sunday night.

  Gusty southwest winds of 30 mph will be possible over southeast
  Kansas and western Missouri on Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  areas mainly west of highway 65 over southwest Missouri and then
  later this evening for the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Apr 13, 2:21 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
321 PM CDT FRI APR 13 2018

MOZ101-102-132100-
Barry MO-McDonald MO-
321 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND SOUTHERN
BARRY COUNTIES UNTIL 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bentonville, moving northeast at 65 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. The weather station at Siloam Springs Arkansas reported
a wind gust of 59 mph with this storm at 310 pm.

Locations impacted include...
Roaring River State Park...       Table Rock Lake...
Cassville...                      Shell Knob...
Seligman...                       Exeter...
Garfield...                       Butterfield...
Washburn...                       Gateway...
Golden...                         Emerald Beach...
Eagle Rock...                     Chain-O-Lakes...
Arrow Point...                    Wayne...
Powell...                         Ridgley...
Rocky Comfort...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3650 9429 3675 9416 3678 9371 3652 9358
      3649 9358
TIME...MOT...LOC 2019Z 223DEG 55KT 3638 9423

Hatch

The radar

The Springfield radar (KSGF), 77 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 5 flash flood, 4 tornado. Local standard time, as filed.

Hail, Barry

When
April 13, 3:01 PM CST
Where
Barry County, 1.77 mi SW of Cassville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.660, -93.890

Hail, Stone

When
April 13, 4:31 PM CST
Where
Stone County, 0.89 mi NE of Blue Eye
Measured
1.5 in hail
Reported by
Public
Coordinates
36.510, -93.390

Thunderstorm Wind, Taney

When
April 13, 4:42 PM CST
Where
Taney County, 1.11 mi W of Kirbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.620, -93.190

A tree was uprooted.

Thunderstorm Wind, Taney

When
April 13, 4:42 PM CST
Where
Taney County, 1.11 mi W of Kirbyville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.620, -93.190

A NWS storm survey concluded that straight line winds were estimated up to 65 mph which uprooted or blew down several trees.

Hail, Taney

When
April 13, 4:49 PM CST
Where
Taney County, 3.55 mi SW of Mincy
Measured
1.75 in hail
Reported by
Public
Coordinates
36.530, -93.160

Thunderstorm Wind, Taney

When
April 13, 4:50 PM CST
Where
Taney County, 0.69 mi S of Ozark Beach
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.660, -93.130

A NWS storm survey revealed straight line winds snapped multiple cedar trees.

Hail, Taney

When
April 13, 4:55 PM CST
Where
Taney County, 1.38 mi S of Mildred
Measured
2.5 in hail
Reported by
Public
Coordinates
36.610, -93.100

Golf ball to tennis ball size hail fell for ten minutes.

Thunderstorm Wind, Taney

When
April 13, 4:55 PM CST
Where
Taney County, 1.38 mi S of Mildred
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.610, -93.100

There was damage to several boat docks.

Thunderstorm Wind, Taney

When
April 13, 4:56 PM CST
Where
Taney County, 0.69 mi S of Ozark Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.660, -93.130

Several trees were blown down in Empire Park near Powersite.

Thunderstorm Wind, Taney

When
April 13, 4:56 PM CST
Where
Taney County, 1.31 mi ENE of Forsyth
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.690, -93.100

There was damage to a roof, a dock, and several trees blown down near Highway 160.

Hail, Taney

When
April 13, 5:00 PM CST
Where
Taney County, 2.66 mi SE of Mildred
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.600, -93.070

Holes from large hail in the siding of several houses were reported.

Hail, Taney

When
April 13, 5:02 PM CST
Where
Taney County, 0.55 mi E of Kirbyville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.620, -93.160

Hail, Douglas

When
April 13, 5:26 PM CST
Where
Douglas County, 0.69 mi S of Goodhope
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.910, -92.800

Tornado, Wright

When
April 13, 6:13 PM CST to 6:23 PM CST
Where
Wright County, 0.58 mi SE of Macomb to 2.88 mi SE of Owens
Rating
EF2
Path length
9 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
37.094, -92.492

An EF-2 tornado with a width of 100 yards and a track on the ground for 9 miles tore through portions of Wright County. The tornado had a maximum estimated wind speed of 130 mph. The track started near Macomb and lifted about 5 miles north of Norwood. One home was completely destroyed in additional to numerous trees and outbuildings blown down or damaged.

Tornado, Wright

When
April 13, 6:35 PM CST to 6:40 PM CST
Where
Wright County, 0.49 mi NW of Dawson to 1.95 mi SE of Graff
Rating
EF1
Path length
5 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.254, -92.327

An EF-1 tornado with a maximum width of 75 yards and estimated maximum wind speed up to 100 mph tracked approximately 5 miles across eastern rural Wright County. Numerous trees and outbuildings were damaged.

Tornado, Texas

When
April 13, 7:00 PM CST to 7:02 PM CST
Where
Texas County, 1.5 mi NE of Upton to 2.7 mi SSE of Roubidoux
Rating
EF1
Path length
1.44 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.384, -92.150

An EF-1 tornado with maximum width of 50 yards and estimated winds up to 95 mph tore through rural portions of Texas County. The track was just over a mile long. There was damage to a roof, carport, several outbuildings, and trees.

Tornado, Texas

When
April 13, 7:20 PM CST to 7:25 PM CST
Where
Texas County, 2.52 mi E of Dent to 0.23 mi S of Kimble
Rating
EF1
Path length
5.54 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.523, -91.925

An EF-1 Tornado damaged a house, a vacant mobile home, and numerous trees were snapped and uprooted. The tornado developed four miles west northwest of Licking and tracked five miles along Highway 32 before lifting five miles southeast of Beulah near Sherrill. The maximum width was 50 yards and estimated wind speed up to 100 mph.

Thunderstorm Wind, Howell

When
April 13, 7:45 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.990, -91.970

Tree limbs were blown down.

Thunderstorm Wind, Dent

When
April 13, 7:48 PM CST
Where
Dent County, 0.88 mi SE of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.640, -91.540

A couple of trees and power lines were blown down in Salem.

Thunderstorm Wind, Howell

When
April 13, 8:30 PM CST
Where
Howell County, 3.22 mi SSE of (H63)west Plains
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.690, -91.800

A barn was blown down and several trees were damaged.

Flash Flood, Douglas

When
April 13, 8:52 PM CST to 10:52 PM CST
Where
Douglas County, 2.07 mi E of Ava to 2.1 mi E of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -92.613

Route FF was flooded and closed at Hunter Creek.

Flash Flood, Douglas

When
April 13, 8:52 PM CST to 10:52 PM CST
Where
Douglas County, 2.61 mi W of Ava Muni Meml Arpt to 2.58 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.965, -92.727

Route Y was closed at Cow Skin Creek.

Flash Flood, Douglas

When
April 13, 8:52 PM CST to 10:52 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.46 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

Route U was closed at Bryant Creek due to flooding.

Flash Flood, Wright

When
April 13, 8:52 PM CST to 10:52 PM CST
Where
Wright County, 4.2 mi NE of Mansfield to 4.22 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.166, -92.529

Route AB was closed at Wolf Creek due to flooding.

Flash Flood, Douglas

When
April 13, 8:52 PM CST to 10:52 PM CST
Where
Douglas County, 2.21 mi E of Ava to 2.07 mi E of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -92.610

Route FF was flooded and closed at Hunter Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740640, 740641, 740649, 741148, 740642, 741149, 740643, 741150, 740650, 740651, 740645, 740646, 740648, 741140, 741141, 741142, 741143, 741145, 741146, 741147, 740636, 740637, 740638, 740639, 741139.